Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Should we continue with Strattera?

Hi everyone. I am new to this group. Not sure why I waited so long. My 10 year old has been diagnosed by seven different professionals as having ADHD. I see less of ADHD symptoms than I see impulsiveness, quick to anger, extremely emotive (cries at the drop of a hat especially when frustrated or being disciplined.) Our house has been a war zone basically (we have used all kinds of behavioral methods, none have really worked). He has taken focalin, adderal, intunive and none of them worked—-ticks, being sedated etc.

My question is that he has been on 10 mg of Strattera for a week, 20 mg for a week and now 30 mg for five days and he seems very much more aggressive, angry, talking very loudly, impatient, and impulsive. My psychiatrist who I really trust and who took my son off the other medications at the first sign of trouble, said that sometimes with Strattera there is a worsening of symptoms before they get better, usually in the first 10 days on a therapeutic dose. And that he advises us waiting it out for another week or two. Has anyone hear this too? That they symptoms can get worse before they get better? Has anyone stuck through the worsening of symptoms and seen them subside? Or am I just kidding myself. If you have a moment, I would be really, really grateful for your input

Replies

My son did a full month of Strattera and by the end of the month he was manic.  He also has a diagnosis of mood disorder NOS besides the ADHD.  He also has ODD.  He was not able to tolerate any of the stimulants like Adderall, nor could he handle Intuniv, the other non-stimulant like Strattera.  He has been on mood stabilizers to help with the angry outbursts, currently he takes Abilify and while it is not perfect it is better than it was.  We have been seeing an integrative pediatrician, recently he had us read a book “Hope for the Violently Aggressive Child” and he started my son on the treatment recommended in that book.  The condition described in the book is “immature adrenaline system over-reactivity”.  I highly recommend looking into this book and talking about it with your dr.  I would stop the Strattera.

Posted by krtsinohio on Nov 29, 2013 at 11:37pm

Was your son diagnosed with any comorbid conditions? My daughter shows the same symptoms that you mentioned when describing your son. She was diagnosed with Mood Disorder (NOS) in addition to the ADHD. We have learned that you typically treat the mood disorder first, then the ADHD.  The goal is to treat them together, but docs should only add one med (or tweak one med) at a time. Before we learned this we treated our daughters adhd first & wow the mood issues were terrible! Now that we’ve changed things up and treated the mood side of things first we’ve had much better luck with the stimulants.

Check out Dr Charles Parker’s website corepsych.com. His tutorials have really helped guide me through the medication challenges we’ve had!

Posted by CBak on Nov 30, 2013 at 12:18am

my 11 yr old has been on Strattera for 5 months. She was Adderal first, and it was wonderful, but she lost too much weight so our Dr switched her to Strattera, however in the past month she’s been very angry, shouting and yelling all the time. She’s in cyber school and I struggle everyday with her to get her work done. She simply refuses to do it and yells and cries. She’s mean to her siblings. She’s been in therapy for 8 months and it was suggest maybe the routine change over the holidays, but I’m considering taking her back the Dr. soon before her normal appt. I’m at my wits end with her behavior.

Posted by Suzibell on Jan 12, 2014 at 12:31am

@suzibell,

Definitely talk to her prescribing doctor right away. Significant mood changes are a potential side effect of Straterra and can signify a serious issue with that medication.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Jan 13, 2014 at 8:34pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.